Pennsylvania, 2011

Heavy Snow in Pennsylvania, December 7, 2011

December 7, 2011 · NWS CTP · 1 event in 1 county or zone

A potent upper level disturbance moved northeastward from the Tennessee Valley across the Mid-Atlantic region. As the surface low followed a similar path from Virginia over the Delmarva, the storm underwent rapid strengthening with falling temperatures causing precipitation to transition from rain to snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A potent upper level disturbance moved northeastward from the Tennessee Valley across the Mid-Atlantic region. As the surface low followed a similar path from Virginia over the Delmarva, the storm underwent rapid strengthening with falling temperatures causing precipitation to transition from rain to snow. The heaviest snow accumulations between 4 and 8 inches were measured in the higher elevations of the Laurel Highlands. Snow ended from west to east during the nighttime hours prior to midnight on 12/8.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 7, 7:48 AM EST, 4 hours 12 minutes earlier.

Area forecast discussion, Dec 7, 7:48 AM EST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
748 AM EST WED DEC 7 2011

.SYNOPSIS...
A COMPACT AND INTENSE UPPER TROUGH WILL MOVE FROM THE LOWER
MISSISSIPPI VALLEY INTO THE MID-ATLANTIC STATES BY THIS EVENING.
THIS WILL ALLOW A DYNAMIC LOW PRESSURE SYSTEM TO DEVELOP IN THE
LEE OF THE CENTRAL APPALACHIANS OVER NORTH CAROLINA AND VIRGINIA
BY THIS AFTERNOON AND INTENSIFY AS IT TRACKS NORTHEASTWARD OVER
THE DELMARVA PENINSULA BEFORE ACCELERATING NORTHWARD ALONG THE NEW
ENGLAND COAST INTO THE CANADIAN MARITIMES BY THURSDAY MORNING.
RAIN...HEAVY AT TIMES WILL CHANGE TO SNOW FROM NORTHWEST TO
SOUTHEAST AS COLD AIR WRAPS INTO THE BACKSIDE OF THE SYSTEM. SNOW
WILL END BY EARLY THURSDAY MORNING WITH SEASONABLY COLD AND MAINLY
DRY CONDITIONS PREVAILING INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
MADE A SLIGHT NWD ADJUSTMENT TO NEAR TERM QPF AXIS AND TWEAKED
INCREASED INTENSITY OF RA TO WDSPRD/MODERATE. THE LAURELS MAY
CHANGE OVER A LITTLE SOONER THAN CURRENTLY FCST 15-16Z VS. 17-18Z
OTHERWISE CURRENT FCST REMAINS ON TRACK.

SFC OBS AND RUC DATA INDICATE THE WAVY SFC FRONT HAS PUSHED EAST
OF THE LWR SUSQ VLY. HIGHS SHOULD BE REACHED EARLY THIS MORNING
WITH STEADY TO FALLING TEMPERATURES EXPECTED THROUGH THIS EVENING.

A BROAD AREA OF LGT TO MOD RNFL HAS OVERSPREAD MUCH OF THE CWA AS
EXPECTED MAINLY S/E OF DUJ-BGM LINE. SATL DATA SHOWS APPROACHING
MID-UPPER LEVEL SHORTWAVE TROUGH MOVG THRU THE ARKLATEX PHASING
WITH AN INTENSIFYING UPPER JET MAXIMA...RESULTING IN A WELL
DEFINED AREA OF UPPER LEVEL DIVERGENCE AND THUS SUPPORTING INC
CVRG OF PCPN. STRENGTHENING LG SCALE LIFT WILL ENHANCE PCPN OVR
S-CENTRAL PA NEAR AXIS OF ABOVE NORMAL PWATS. DETERMINISTIC MODEL
AND ENSEMBLE GUID IS NOW IN VERY GOOD AGREEMENT IN SHOWING A MOD
TO HVY PCPN AXIS SETTING UP OVR S-CNTRL PA THRU THE AFTN WITH A
HIGH PROBABILITY IN 1 INCH QPF.

THE INITIAL SURGE OF PCPN WILL BE IN THE FORM OF RAIN BUT LOWERING
HEIGHTS/THICKNESS VALUES SHOULD ALLOW PCPN TO TRANSITION FROM RAIN
TO SNOW...ESPECIALLY AT HIGHER ELEVATIONS. THE LAUREL HIGHLANDS
SHOULD CHANGEOVER FIRST AROUND EARLY AFTN WITH LOCALLY HVY SNFL
RATES SUPPORTING SEVERAL INCHES OF ACCUM BY THIS EVE. THE TIMING
OF COOLING AND SNOW DURATION WILL BE CRITICAL TO HOW MUCH SNOW
OCCURS. THE TRANSITION TO SNOW SHOULD OCCUR LATE THIS AFTN INTO
THE EARLY EVE FURTHER E ACRS THE CNTRL MTNS AND EVENTUALLY THE LWR
SUSQ VLY.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 AM THURSDAY/...
THE TIMING OF COOLING WILL LKLY BE EVEN MORE IMPORTANT DURING THIS
PD AS FOCUS FOR SNFL SHIFTS EWD INTO CNTRL AND ERN PA. MODELS
GENERATE A ADDNL 0.50-1 INCH LIQUID EQUIVALENT OVR THIS AREA IN
THE 00-06Z TIMEFRAME...THE OPTIMUM WINDOW FOR SIG ACCUMS OVR
CNTRL AND ERN AREAS. WARM BL AND SFC TEMPS WILL EVENTUALLY BE
OVERCOME BY STG DYNAMIC COOLING AND ENHANCED PCPN/SNFL RATES ESP
IN COMMA HEAD/DEFORMATION ZONE NW OF SFC LOW TRACK...BUT
LIMITED/UNCERTAIN DURATION OF TEMPS COLD ENOUGH FOR SNOW WILL LKLY
RESULT IN COMPLICATED ELEVATION DEPENDENCE AND THUS LIMIT ACCUMS
TO SOME EXTENT IN VALLEY AREAS. THEREFORE ONLY UPGRADED TO WINTER
STORM WARNINGS FOR SOMERSET AND SCHUYLKILL WHERE PROBABILITIES
FOR HEAVY SNOW ARE GREATER OVR THE HIGHER TERRAIN OF THE LAURELS
AND POCONOS. ELSEWHERE AN ADVISORY SHOULD BE SUFFICIENT GIVEN THE
COMPLEX NATURE OF ACCUM DIFFS WITH ELEVATION AND UNCERTAINTY ASSOC
WITH TIMING CHANGEOVER/TRANSITION. FOLLOWING DAYS OF LOW
CONFIDENCE AND LARGE MDL SPREADS..THERE IS GOOD MODEL AGREEMENT ON
THE STORM TRACK AND THEREFORE USED A CONSENSUS APPROACH IN
CONSTRUCTING QPF/SNOW AMTS. FINALLY WITH THE THREAT OF 2+ INCH QPF
AND SATURATED GROUNDS ISSUED FLOOD WATCH IN COORDINATION WITH
LWX/PHI FOR A PTN OF THE LWR SUSQ VLY.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
AS THE STRONG LOW PRESSURE SYSTEM CONTINUES TO MOVE THROUGH THE EAST
COAST A MORE ZONAL PATTERN WILL EXTEND ACROSS PA THROUGH THURSDAY.
EXPECT SEVERAL MAINLY DRY SHORT WAVES TO PROPAGATE THROUGH THIS
WEEKEND. MSTR-STARVED COLD FNT MARKING THE LEADING EDGE OF THE UPPER
MIDWEST H5 TROUGH AND ACCOMPANYING SEASONABLY COLD /-12 TO -14C AT
850MB/ AIR ALOFT WILL CROSS THE AREA FRI NIGHT INTO SATURDAY...WITH
LITTLE FANFARE OTHER THAN SOME LAKE ENHANCED/UPSLOPE SNOW SHOWERS
ALONG THE ALLEGHENIES. LONG RANGE MODELS DIFFER ON TIMING WITH THE
NEXT LONG WAVE TROUGH DIPPING SOUTH FROM CANADA. MOST GEFS ENSEMBLES
MOVE IT THROUGH EARLY SUNDAY...WITH ONLY A FEW MEMBERS SLOWING IT
DOWN. THIS IS IN LINE WITH THE EC AND NAM. AS TROUGH AXIS MOVES
THROUGH THE REGION THERE REMAINS THE POSSIBILITY OF SCATTERED SNOW
SHOWERS SATURDAY. SYSTEM IS MOISTURE STARVED SO ANY SNOW WILL
BE LIGHT ACCUMULATIONS. COLD AIR MASS WILL ENTRENCH ITSELF OVER THE
AREA THIS WEEKEND WITH TEMPERATURES IN THE 30S. DRY SOUTH WESTERLY
FLOW BEHIND THE WEEKEND SYSTEM WILL LEAD TO WARMING MILD TEMPS
THROUGH THE FIRS HALF OF NEXT WEEK.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
COLD FRONT CONTINUES TO SLOWLY SAG THRU THE LOWER SUSQ VALLEY.

REGION CONTINUES TO BE AFFECTED BY WIDESPREAD LIFR/MVFR.
ITERMITTENT SHOWERS AND PATCHY DENSE FOG WILL KEEP LOW CIGS
THROUGH THE MORNING AND EXPECT POOR FLYING CONDS TO CONTINUE
THROUGH THE TAF PERIOD...WITH PERIODS OF LIFR AND VLIFR CIGS/VSBYS
POSSIBLE.

COLD AIR WILL PUSH IN FROM THE WEST BY MID AFTERNOON WITH RAIN
CHANGING TO SNOW FROM WEST TO EAST. THE TRANSITION WILL BEGIN BY
15Z ACROSS THE NORTHWEST AND SLOWLY PROGRESS EASTWARD WITH
JST/AOO/UNV CHANGING OVER BETWEEN ABOUT 20-23Z. THE SOUTHEASTERN
TERMINALS WILL CHANGE TO SNOW BETWEEN ABOUT 23-03Z WED EVENING.

AFTER FRONTAL PASSAGE EXPECT CONDITIONS TO SIGINIFCANTLY
IMPROVE...AFTER 06Z. BY 12Z VFR CONDITIONS SHOULD DOMINATE AT ALL
TAF SITES. WIND SHEAR IS A POSSIBILITY WITH A LLJ ALONG THE
FRONT...EXPECT GUSTY WINDS AT AND BEHIND THE FRONT WITH WIND
GUSTS UP TO 30KTS POSSIBLE.

OUTLOOK...
WED...WIDESPREAD IFR/MVFR CONTINUING WITH A RAIN CHANGING TO SNOW
SCENARIO FROM WEST TO EAST THROUGHOUT THE DAY.

THU...NO SIG WX EXPECTED.

FRI...PM SHSN POSSIBLE NW MTNS.

SAT/SUN...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 AM EST
THURSDAY FOR PAZ012-018-019-025>028-034-035-037-041-042-045-
046-049>053.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 7 AM EST THURSDAY
FOR PAZ017-024.
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 AM EST
THURSDAY FOR PAZ058.
WINTER STORM WARNING FROM NOON TODAY TO 7 AM EST THURSDAY FOR
PAZ033.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM EST
THURSDAY FOR PAZ036-056-057-059-063>066.
FLOOD WATCH FROM 1 PM EST THIS AFTERNOON THROUGH THURSDAY
MORNING FOR PAZ059-065-066.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...CERU
AVIATION...CERU
Hazardous weather outlook, Dec 7, 4:53 AM EST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
453 AM EST WED DEC 7 2011

PAZ017-024-081000-
CLEARFIELD-CAMBRIA-
453 AM EST WED DEC 7 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 7 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ058-081000-
SCHUYLKILL-
453 AM EST WED DEC 7 2011

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ033-081000-
SOMERSET-
453 AM EST WED DEC 7 2011

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 7 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ012-018-019-025>028-034-035-037-041-042-045-046-049>053-081000-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-
453 AM EST WED DEC 7 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ004>006-010-011-081000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-
453 AM EST WED DEC 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ036-056-057-063-064-081000-
FRANKLIN-PERRY-DAUPHIN-CUMBERLAND-ADAMS-
453 AM EST WED DEC 7 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ059-065-066-081000-
LEBANON-YORK-LANCASTER-
453 AM EST WED DEC 7 2011

...FLOOD WATCH IN EFFECT FROM 1 PM EST THIS AFTERNOON THROUGH
THURSDAY MORNING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Somerset

When
December 7, 12:00 PM EST to 10:00 PM EST
Where
Somerset forecast zone
Reported by
Public
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Rain changed to snow across the higher elevations of Somerset County around 1200 EST on 12/7. The snow continued heavy at times through the late evening before ending around 2200 EST. Storm total snow accumulations ranged between 4 and 8 inches, mainly on the ridges west of Route 219.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351367.